Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Sep 16, 1999, 4:48 AM EDT for Beaufort County, Martin County, Washington County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 1999, 4:48 AM EDT (08:48 UTC)
- Expired
- Sep 16, 1999, 11:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Beaufort County, NC, Martin County, NC, Washington County, NC
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KHAT 160851 FFWMHX NCC013-031-049-061-079-103-107-117-133-137-147-187-161500- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 448 AM EDT THU SEP 16 1999 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLOOD WARNING FOR THE FOLLOWING COUNTIES IN EASTERN NORTH CAROLINA...BEAUFORT...CARTERET...CRAVEN...JONES...LENOIR... DUPLIN...PAMLICO...ONSLOW...PITT...WASHINGTON...MARTIN AND GREENE. * UNTIL 1100 AM EDT THURSDAY MORNING. * AT 500 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED WIDESPREAD HEAVY RAIN HAD FALLEN ACROSS MUCH OF EASTERN NORTH CAROLINA. AREAS WEST OF A LINE FROM BEAUFORT TO COLUMBIA HAVE RECEIVED 4 TO 8 INCHES OF RAIN...WITH LOCAL AMOUNTS OF 6 TO 10 INCHES. ONSLOW...LENOIR...GREENE...PITT...MARTIN AND DUPLIN COUNTIES HAVE RECEIVED EVEN HIGHER ISOLATED AMOUNTS. AS HURRICANE FLOYD MOVES ACROSS EASTERN NORTH CAROLINA TODAY...HEAVY RAIN WILL CONTINUE TO SWEEP ACROSS THE REGION. ADDITIONAL RAINFALL AMOUNTS OF OVER 2 TO 4 INCHES WILL BE LIKELY TODAY...ESPECIALLY OVER THE COASTAL PLAIN. WITH THE GROUND ALREADY SATURATED...WIDESPREAD FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL CONTINUE. MANY ROADS ARE ALREADY FLOODED THIS MORNING. *DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ JO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:07 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 16, 3:07 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
307 AM EDT THU SEP 16 1999
FLOYD WILL HAVE HIS WAY WITH US FOR ABOUT ANOTHER 12 HOURS...THEN A
RAPID IMPROVEMENT IN THE WEATHER IS EXPECTED FOR TONIGHT AND FRIDAY.
WATER VAPOR AND 00Z UPPER AIR ANALYSIS CLEARLY INDICATE THE SHORTWAVE
OVER THE OHIO VALLEY WHICH WILL STEER AND ACCELERATE FLOYD RAPIDLY
TO THE NE AFTER LANDFALL. ETA/AVN SIMILAR TO THE GFDL AND NHC TRACK
BRINGING FLOYD OFF THE NRN OUTER BANKS AFT 18Z TODAY. MAJORITY OF
PCPN WILL END BY 18Z. WILL MAINTAIN FLOOD WARNINGS/WATCHES DUE TO
CONTINUED EARLY HVY RAIN AND DEEP STANDING WATER. TIDAL FLOODING
ALONG THE COAST/SOUNDS/STEM RIVERS WILL INCREASE RAPIDLY THIS AM DUE
TO COMBO OF HIGH TIDE AND STRONG WINDS. WITH ABOVE NORMAL WATER
LEVELS DUE TO PAST HVY RAINS...WE ARE EXPECTING TIDAL FLOODING TO
RIVAL THAT OF FRAN. TORNADO THREAT HAS DECREASED AND SHIFTED NE.
AFTER THE NASTINESS OF TODAY...SOME RATHER TRANQUIL WX WILL DEVELOP
OVER THE AREA TONIGHT AS FLOYD RACES TWRDS NEW ENGLAND. RAPID
DRYING OF MEAN RH SHOULD ALLOW SKIES TO BECOME MSTLY SUNNY FRIDAY
AND HELP BEGIN THE DRYING PROCESS OVER WATER LOGGED ESTRN NC.
MARINE FORECAST DETAILS WILL BE CLOSELY TIED TO OFFICIAL NHC TRACK
BUT WOULD EXPECT HURRICANE FORCE WINDS TO DIMINISH DURING THE
AFTERNOON...WITH CONTINUED IMPROVEMENT THROUGH FRIDAY.
.MHX...HURRICANE WARNING ENTIRE COAST.
FLOOD WATCH FOR TYRRELL...HYDE AND DARE COUNTIES.
FLOOD WARNING FOR THE REMAINDER OF ESTRN NC.
INLAND HIGH WIND WARNING FOR THE COASTAL PLAIN.
JMEIn the hours before
Local storm report, Sep 15, 11:05 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY
1105 PM EDT WED SEP 15 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM GREENVILLE NC TORNADO SPOTTED EAST OF
09/15/99 PITT GREENVILLE
0440 PM EMERALD ISLE NC TORNADO TOUCHDOWN AT THE
09/15/99 CARTERET POINT IN EMERALD ISLE -
ROOF OFF STRUCTURE
0555 PM HARLOWE NC PUBLIC REPORT OF TORNADO
09/15/99 CARTERET ALONG NEWPORT RIVER
0620 PM ATLANTIC BEACH NC 80 MPH WIND GUST REPORTED
09/15/99 CARTERET NWS METEOROLOGIST
0625 PM BATH CREEK NC WATERSPOUT IN BATH CREEK
09/15/99 BEAUFORT REPORTED BY COUNTY 911
0705 PM ATLANTIC BEACH NC TORNADO TOUCHDOWN REPORTED
09/15/99 CARTERET BY COUNTY 911
0705 PM BLOUNTS CREEK NC TORNADO REPORTED BY HAM SPOTTER
09/15/99 BEAUFORT
0720 PM LAKE PHELPS NC TORNADO AT LAKE PHELPS AND
09/15/99 WASHINGTON AND SHORE DRIVE - DESTROYED
MOBILE HOME - REPORTED BY
COUNTY 911
0725 PM ROSE BAY NC TORNADO WEST OF SWANQUARTER
09/15/99 HYDE COUNTY
0731 PM BAYBORO NC TORNADO ON GROUND REPORTED
09/15/99 PAMLICO BY NC DEPT. OF TRANS.
0740 PM HOBUCKEN NC TORNADO TOUCHDOWN NEAR HOBUCKEN
09/15/99 PAMLICO CHURCH AND SCHOOL DAMAGED
REPORTED BY COUNTY 911
0820 PM COVE CITY NC TORNADO REPORTED ON GROUND
09/15/99 CRAVEN BETWEEN COVE CITY AND FT.
BARNWELL - REPORTED BY
FIRE DEPT.
NMPThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:03 PM EDT | Tornado Warning | MHX | Craven, Pitt | 27 min |
| Sep 15, 8:25 PM EDT | Tornado Warning | MHX | Pamlico | 35 min |
| Sep 15, 9:50 PM EDT | Tornado Warning | MHX | Pitt | 25 min |
| Sep 15, 9:51 PM EDT | Tornado Warning | MHX | Dare | 24 min |
| Sep 15, 10:09 PM EDT | Tornado Warning | MHX | Hyde | 21 min |
| Sep 16, 4:48 AM EDT | Flash Flood Warning | MHX | Carteret, Craven, Duplin, Jones, Onslow | 6 hr |
| Sep 16, 4:48 AM EDT | Flash Flood Warning | MHX | Pamlico | 6 hr |
| Sep 16, 4:48 AM EDT | Flash Flood Warning | MHX | Greene, Lenoir, Pitt | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.